Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Hierarchical decomposition of domains with fractures

Authors: Susanna Gebauer, Ralf Kornhuber and Harry Yserentant
Journal: Math. Comp. 75 (2006), 73-90
MSC (2000): Primary 65N55
Published electronically: October 3, 2005
MathSciNet review: 2176390
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the efficient and robust numerical solution of elliptic problems with jumping coefficients occurring on a network of thin fractures. We present an iterative solution concept based on a hierarchical separation of the fractures and the surrounding rock matrix. Upper estimates for the convergence rates are independent of the width of the fractures and of the jumps of the coefficients. Inexact solution of the local subproblems is also considered. The theoretical results are illustrated by numerical experiments.

References [Enhancements On Off] (What's this?)

  • 1. Thomas Apel and Joachim Schöberl, Multigrid methods for anisotropic edge refinement, SIAM J. Numer. Anal. 40 (2002), no. 5, 1993–2006. MR 1950630,
  • 2. Lori Badea, Xue-Cheng Tai, and Junping Wang, Convergence rate analysis of a multiplicative Schwarz method for variational inequalities, SIAM J. Numer. Anal. 41 (2003), no. 3, 1052–1073. MR 2005195,
  • 3. Peter Bastian, Zhangxin Chen, Richard E. Ewing, Rainer Helmig, Hartmut Jakobs, and Volker Reichenberger, Numerical simulation of multiphase flow in fractured porous media, Numerical treatment of multiphase flows in porous media (Beijing, 1999) Lecture Notes in Phys., vol. 552, Springer, Berlin, 2000, pp. 50–68. MR 1876009,
  • 4. Jöran Bergh and Jörgen Löfström, Interpolation spaces. An introduction, Springer-Verlag, Berlin-New York, 1976. Grundlehren der Mathematischen Wissenschaften, No. 223. MR 0482275
  • 5. D. Braess, Towards algebraic multigrid for elliptic problems of second order, Computing 55 (1995), no. 4, 379–393 (English, with English and German summaries). MR 1370108,
  • 6. Susanne C. Brenner and L. Ridgway Scott, The mathematical theory of finite element methods, Texts in Applied Mathematics, vol. 15, Springer-Verlag, New York, 1994. MR 1278258
  • 7. Peter Deuflhard and Reinhard Hochmuth, Multiscale analysis of thermoregulation in the human microvascular system, Math. Methods Appl. Sci. 27 (2004), no. 8, 971–989. MR 2055285,
  • 8. Reinhard Hochmuth and Peter Deuflhard, Multiscale analysis for the bio-heat transfer equation—the nonisolated case, Math. Models Methods Appl. Sci. 14 (2004), no. 11, 1621–1634. MR 2103093,
  • 9. S. Gebauer.
    Hierarchische Gebietszerlegung für die gesättigte Grundwasserströmung in Kluftaquifersystemen.
    Doctoral thesis, Institute for Mathematics II, FU Berlin, 2004.
  • 10. S. Gebauer, L. Neunhäuserer, R. Kornhuber, S. Ochs, R. Hinkelmann, and R. Helmig.
    Equidimensional modelling of flow and transport processes in fractured porous systems I.
    In Hassanizadeh et al., editor, Computational Methods in Water Resources', pages 335-342. Elsevier, 2002.
  • 11. M. Heisig, R. Lieckfeldt, G. Wittum, G. Mazurkevich, and G. Lee.
    Non steady-state descriptions of drug permeation through stratum corneum I: The biphasic brick-and-mortar-model.
    Pharmaceutical research, 13:421-426, 1996.
  • 12. R. Helmig.
    Theorie und Numerik der Mehrphasenströmungen in geklüftet porösen Medien.
    Ph.D. thesis, Universität Hannover, 1993.
  • 13. O. Kolditz, J. de Jonge, M. Beinhorn, M. Xie, T. Kalbacher, W. Wang, S. Bauer, C.I. McDermott, R. Kaiser, and M. Kohlmeier.
    ROCKFLOW - Theory and users manual. Release 3.9.
    Preprint 2003-37, Center of Applied Geosciences, Geohydrology/HydroInformatics, University of Tübingen, 2003.
  • 14. L. Neunhäuserer.
    Diskretisierungsansätze zur Modellierung von Strömungs- und Transportprozessen in geklüftet-porösen Medien.
    Ph.D. thesis, Institut für Wasserbau, Universität Stuttgart, 2003.
  • 15. L. Neunhäuserer, S. Gebauer, S. Ochs, R. Hinkelmann, R. Kornhuber, and R. Helmig.
    Equidimensional modelling of flow and transport processes in fractured porous systems II.
    In Hassanizadeh et al., editor, Computational Methods in Water Resources', pages 343-350. Elsevier, 2002.
  • 16. N. Neuss.
    Homogenisierung und Mehrgitter.
    Ph.D. thesis, ICA, Universität Stuttgart, 1996.
  • 17. Nicolas Neuss, 𝑉-cycle convergence with unsymmetric smoothers and application to an anisotropic model problem, SIAM J. Numer. Anal. 35 (1998), no. 3, 1201–1212. MR 1619887,
  • 18. A. Quarteroni, M. Tuveri, and A. Veneziani.
    Computational vascular fluid dynamics: problems, models and methods.
    Comp. Vis. Sci., 2:163-197, 2000.
  • 19. J. Ruge and K. Stüben.
    Algebraic multigrid.
    In S.F. McCormick, editor, Multigrid methods, Vol. 3 of Frontiers in Applied Mathematics, pages 73-130, Philadelphia, 1987. SIAM, AMS. MR 0972756
  • 20. A. Silberhorn-Hemminger.
    Modellierung von Kluftaquifersystemen: Geostatistische Analyse und deterministisch - stochastische Kluftgenerierung.
    Ph.D. thesis, Institut für Wasserbau, Universität Stuttgart, 2001.
  • 21. Andrea Toselli and Olof Widlund, Domain decomposition methods—algorithms and theory, Springer Series in Computational Mathematics, vol. 34, Springer-Verlag, Berlin, 2005. MR 2104179
  • 22. Alexander Ženíšek and Michèle Vanmaele, The interpolation theorem for narrow quadrilateral isoparametric finite elements, Numer. Math. 72 (1995), no. 1, 123–141. MR 1359711,
  • 23. C. Wagner.
    Introduction to algebraic multigrid.
    Course notes, Universität Heidelberg, 1998.
  • 24. Jinchao Xu, Iterative methods by space decomposition and subspace correction, SIAM Rev. 34 (1992), no. 4, 581–613. MR 1193013,
  • 25. H. Yserentant.
    On the multi-level splitting of finite element spaces.
    Numer. Math., 49:379-412, 1986. MR 0853662 (88d:65068a)
  • 26. Harry Yserentant, Old and new convergence proofs for multigrid methods, Acta numerica, 1993, Acta Numer., Cambridge Univ. Press, Cambridge, 1993, pp. 285–326. MR 1224685,

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N55

Retrieve articles in all journals with MSC (2000): 65N55

Additional Information

Susanna Gebauer
Affiliation: Freie Universität Berlin, Institut für Mathematik II, Arnimallee 2-6, D - 14195 Ber- lin, Germany

Ralf Kornhuber
Affiliation: Freie Universität Berlin, Institut für Mathematik II, Arnimallee 2-6, D - 14195 Ber- lin, Germany

Harry Yserentant
Affiliation: Technische Universität Berlin, Institut für Mathematik, Straße des 17. Juni 136, D-10632 Berlin, Germany

Received by editor(s): October 25, 2004
Received by editor(s) in revised form: February 8, 2005
Published electronically: October 3, 2005
Additional Notes: This work has been funded in part by the Deutsche Forschungsgemeinschaft under contract Ko 1806/2-1 and Ko 1806/2-3
Article copyright: © Copyright 2005 American Mathematical Society

American Mathematical Society